Thyroid community and Lupus community ... I really need your thoughts right now

Hi all, I post on both sites as I have hypothyroidism and UCTD... with a few other things thrown in.

To cut a long story as short as possible, I was scheduled to have shoulder surgery on the 12th May. During my pre-op assessment and appointment with the anaesthetist, it was discovered that I had dangerously high BP and blood in my urine and was put on antibiotics - obviously my surgery was cancelled.

Since then, my GP withrew my HRT (premarin) overnight with no tapering (I had been on for 15 years) to see if this was contributing to my high BP. After two weeks of it rising ever higher (215/92) the GP started me on 2.5 mg felodipine which I took for 2 weeks but not really effective.

As well as massive headaches and blurred vision, 10 days ago I started with horrendous chills/ sweats / flushing / fast pulse/ tremors / dizziness / insomnia/ feeling jittery and a heart that felt it was going to burst out of my chest. After being backwards and forwards to practice nurse for BP checks, I ended up in a bad by the end of the week... my heart was banging so fiercely in my chest it was impossible to sleep for 4 nights and I was exhausted. I don't know how I got through the weekend.

Last Monday by a miracle I managed to get the last appointment with the GP for that day. My heart was pounding fiercely as I waited and I felt I was going to pass out. The GP took my BP which was 222/ 114 amd my pulse was 116bpm...he dialled the local hospital immediately and I was admitted until mid day Tuesday.

I asked the nurse on my admission to do TFTs but they didn't. However they started me on ramipril and upped the felodipine. I was discharged the following afternoon with a monitoring package in place for later in the week as my BP had lowered enough to come home though my heart was still banging in my chest intermittently.

On Thursday I went to what was called an ambulatory clinic (nurse practitioner led and supported by consultant who admitted me) where my BP was checked and my symptoms recorded. I asked again to check my Thyroid function as I am sure the withdrawal of HRT can affect the uptake of it. The nurse put this to the consultant looking after me and lo and behold (they rang me on Friday) to confirm that it looks like I was now over medicated! They had spoken with endocrinologist who said I must stop my 100mcg of thyroxine for 3/4 days and begin a lower dose (75mcg).

On Thursday I had ultrasound on my kidneys /bladder/ aorta which were fine

This week they are organising 24 hour ECG / 24 BP, ophthalmology appointment, and two lots of 24 urine collection to check there are no nasty things on or in my adrenal glands. I am to go back to ambulatory clinic this well as dropping off my 24 hour urine collections as and when.

Obviously, I am so pleased that they are taking things so seriously and covering all bases now. However, I have just spent this weekend still light headed and jittery and have episodes of banging heart especially with walking upstairs, though since stopping the thyroxine yesterday, these symptoms are improving. I have never felt so unwell but I have been told, if I had not have been booked for surgery, then I was at risk of heart attack or stroke.

Do all you good people recognise these symptoms? Is there anything I have overlooked?

I would like to start taking my reduced thyroxine at night now (always taken in morning with water on rising for 12 years) as I now have to take the BP meds of a morning. Since I wont be taking it now til Tuesday, is this a good thing or should I leave my usual routine in place?

I apologise for the very long post and appreciate all the support form both sites (Thyroid UK and Lupus UK) for all your generous support since I joined ... with a special thanks in particular fro Keyes.


Last edited by

9 Replies

  • Buddy, you've had a dreadful time and I'm glad to see your symptoms are being investigated and taken seriously.

    It does sound as if you were overmedicated on T4 and withdrawal of HRT may indeed have been the cause. Do you have the results of the TFT?

    The ambulatory ecg will pick up on anything a 6/12 lead ecg may have missed but it is likely too much thyroxine will have caused the heart palpitations and raised pulse/heartbeat.

    Levothyroxine shouldn't be taken within 2 hours of most meds (4 hours away from calcium, iron and oestrogen) so taking it at night is a good option if bp meds need to be taken in the morning.

    I hope you feel better soon.

  • I am so glad I was on the ball explaining to the consultant that I had read that withdrawal of HRT can affect how much thyroxine is needed...he said 'you are absolutely right'!

    I am sorry I don't have the reference ranges. They phoned me at home and I was taken off my guard so these are according to their own references:

    TSH 0.1 (suppressed)

    T3 3.9 (normal)

    FT4 23.7 (high)

    I have only recently, through this wonderful site been asking for copies of my bloods as I have just kept popping the tablet each morning without question.

  • Yes, that was a good call mentioning the HRT. I wonder whether they would have tested thyroid had you not mentioned it.

    Yep, you've gone hyper. It'll be the elevated FT4 which is giving you palps, heart racing and jitters. You'll feel better as it drops into normal range. I'm not sure if this will have caused your high bp though. That's something which will have to be watched.

  • Yes, I think they are trying to discover the underlying cause of the high blood pressure which they reckon I have had for about 8 months due to when the headaches and the very bad vision started. The consultant said they will carefully monitor my medication and adjust incrementally under close supervision.

    The pounding and racing heart they are thinking too much Thyroxine at the moment until the picture becomes clearer.

    I am a teacher and have been off for 5 weeks now with another sick note. However, I am under pressure to return and attend a capability review but I am just far too unwell. I am light headed, weak in the legs, still getting palpitations and jittery and surviving on very little sleep. couple with this, the hospital have yet to give me definite days of when all the other tests will take place as I obviously have to take my place in the system .... there are many more urgent cases. I have no doubt both my GP and consultant will support my sick note extension.

  • When you're undergoing investigations to establish why you're ill what point is there in attending a work capability assessment? Assuming, as you say, you are even well enough to attend.

  • Hi BestbuddyChoose, sorry you have had such a rotten time of it but at least now it seems you are getting thoroughly checked out.Yes I recognise all of those symptoms as I am overactive(Graves).Before I was diagnosed and startef on treatment I was just like that.My blood pressure was also high but I dont know the numbers.Maybe the shoulder problem saved your life.Because I wasn't loosing weight no one thought to check my thyroid eve though I had every other symptom.Good luck on getting this sorted out and hope you feel better soon x

  • Meant to add even had the blood in urine but no urinary infection, amother missed hyper symptom I wonder?

  • Sorry that things have been so difficult for you. Am I not an expert on blood pressure etc. It did strike me that with your High T4 that the T3 is low in range ( based on most ranges ) Could you be experiencing a conversion problem with a High rT3 stacking up in the blood. Maybe the T4 is not converting into the Active T3.

    I have also read that blood pressure issues can be due to low T3. I am on T3 only and know when the next dose is needed by my heart-beat. Also do you have Hashimotos -? Just thought it possible as you have other auto-immune issues. Have you had your thyroid anti-bodies checked ? Anti-TPO and Anti-Tg.

    Just wondered if you have any gut issues which can cause the auto-immune conditions.

    Do hope you soon feel better. Will look out for your posts....

  • Hi GP has never to my knowledge checked for thyroid antibodies but I think it is time they did.

    Yes, I do have long standing gut issues...I am symptomatic of coeliac minus the damage to the villi of my gut according to the gastro consultant I saw. My GP had me follow strict GF diet for 5 years before camera down and false negative. The dietician says my villi would have healed in that time so as far as she was concerned, I AM coeliac! Also, I get GF foods on prescription so it's fairly certain to say I have it.

    Also, I was found to be (1) digit above the deficient range for vitamin D last year (40 and below being the range) for deficiency and I was 41nmol before sublingual spray. In addition my vitamin B12 was low and the rheumy suggested injections....however, my current health crisis has overtaken this.

You may also like...